helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Sign in to follow this  
Followers 0
april1987

Cause of edema in lower extremities from dopamine agonists

4 posts in this topic

Dear Mark,

 

Thanks for your assistance! I love reading your answers to questions, great info that other sources often don't expound upon.

 

My husband took Mirapex ER 3 mg for about 1.5 years and steadily developed lower extremity edema, increase shoe size and width etc. my children even commented and you know its bad if they even notice, I kept noticing it but when it became more pronounced their untrained eyes even noticed:)

 

Recently he switched to the neupro patch and is on 6mg daily, so far there is some edema but not as significant.

 

My question for you is what is the cause of the edema? I have come across bits and pieces of info on the agonists that make me nervous, related to potential for causing heart problems, at least the FDA is investigating potential for this.

 

He is a other wise health 54 yr old male, low BP not over weight, low cholesterol etc..

 

Incidentally after getting off the Mirapex my husbands libido is back and much less fatigue and not so much in a fog.

 

Thanks for your help, I am so ever grateful for this forum!!!

Share this post


Link to post
Share on other sites

Edema has been reported by people with high blood pressure, pain, rheumatoid arthritis, and osteoporosis in PD patients taking Mirapex . Basically saying if a person has PD, taking Mirage, and has one or more of the issues above, the have a higher chance of getting severe edema.

Edema is one of the side effects of Mirapex because it has a tenancy to retain sodium in the cells. Where the is sodium, there is water. Where there is excess water, there is Edema. The reason why it usually happens in the legs, and sometimes hands, is because due to gravity it is toughest for the to pump blood from the legs back up to the body. In that case, sodium can pool in the tissue of the legs because the blood cannot pump it back up, so it stays in the lower extremities. If there is sodium there, water will the "absorb" into the tissue causing edema.

The Dr could possibly try a diuretic (which there are quite a few) that could possibly help with this.

Please keep me posted. Hope it helped.

Share this post


Link to post
Share on other sites

Edema has been reported by people with high blood pressure, pain, rheumatoid arthritis, and osteoporosis in PD patients taking Mirapex . Basically saying if a person has PD, taking Mirage, and has one or more of the issues above, the have a higher chance of getting severe edema.

Edema is one of the side effects of Mirapex because it has a tenancy to retain sodium in the cells. Where the is sodium, there is water. Where there is excess water, there is Edema. The reason why it usually happens in the legs, and sometimes hands, is because due to gravity it is toughest for the to pump blood from the legs back up to the body. In that case, sodium can pool in the tissue of the legs because the blood cannot pump it back up, so it stays in the lower extremities. If there is sodium there, water will the "absorb" into the tissue causing edema.

The Dr could possibly try a diuretic (which there are quite a few) that could possibly help with this.

Please keep me posted. Hope it helped.

 

May I suggest the use of compression stockings. It works really well, especially when itching comes along. As a matter of fact, that's the only remedy for itchings in my case. You can also look for a physiotherapist who has a pressotherapy machine used for lymph drainage. It really helps.

Regards,

Mimi

Share this post


Link to post
Share on other sites

Great advise Mimi. The compression stockings, along with decrease sodium diet, keeping the legs elevated, can also help. I think the main thing may be to get a complete blood work up to see what the thyroid is like and also onset liver function enzyme levels are like. But the stockings may be of some relief now, thanks Mimi.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0